Alert archive / North Dakota / Frost Advisories in 2009

Frost Advisory 2, NWS Grand Forks, ND

May 18, 20098 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at May 18, 2009, 2:55 PM CDT for 8 counties in North Dakota. It took effect at May 19, 2009, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 18, 2009, 2:55 PM CDT (19:55 UTC)
In effect from
May 19, 2009, 3:00 AM CDT
Expired
May 19, 2009, 8:59 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 181955
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT MON MAY 18 2009

...COOL TEMPERATURES EXPECTED TONIGHT...

.TEMPERATURES ARE EXPECTED TO FALL TO AROUND THE FREEZING MARK
TONIGHT IN THE WAKE OF A COLD FRONT.

NDZ006>008-014>016-024-026-054-191400-
/O.NEW.KFGF.FR.Y.0002.090519T0800Z-090519T1400Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...ADAMS
255 PM CDT MON MAY 18 2009

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S TO LOWER 30S
LATE TONIGHT INTO EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GODON
3 follow-up statements
000 
WWUS73 KFGF 190217
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
917 PM CDT MON MAY 18 2009

...COOL TEMPERATURES EXPECTED TONIGHT...

.TEMPERATURES ARE EXPECTED TO FALL TO AROUND THE FREEZING MARK
TONIGHT IN THE WAKE OF A COLD FRONT.

NDZ006>008-014>016-024-026-054-191400-
/O.CON.KFGF.FR.Y.0002.090519T0800Z-090519T1400Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...ADAMS
917 PM CDT MON MAY 18 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY.

TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S TO LOWER 30S
LATE TONIGHT INTO EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS73 KFGF 190853
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
353 AM CDT TUE MAY 19 2009

...COOL TEMPERATURES EXPECTED EARLY THIS MORNING...

.TEMPERATURES ARE EXPECTED TO FALL TO AROUND THE FREEZING MARK
EARLY THIS MORNING IN THE WAKE OF A COLD FRONT.

NDZ006>008-014>016-024-026-054-191400-
/O.CON.KFGF.FR.Y.0002.000000T0000Z-090519T1400Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...ADAMS
353 AM CDT TUE MAY 19 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S TO LOWER 30S
EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

G2
000 
WWUS73 KFGF 191359
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
859 AM CDT TUE MAY 19 2009

...FROST ADVISORY HAS BEEN CANCELLED...

NDZ006>008-014>016-024-026-054-191500-
/O.CAN.KFGF.FR.Y.0002.000000T0000Z-090519T1400Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...ADAMS
859 AM CDT TUE MAY 19 2009

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FROST ADVISORY. 

TEMPERATURES HAVE REBOUNDED INTO THE MIDDLE 30S AND WILL CONTINUE
TO RISE TODAY. THUS...THE FROST ADVISORY HAS BEEN CANCELLED.

$$

NG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 18, 2:47 PM CDT, 8 minutes earlier.

Area forecast discussion, May 18, 2:47 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
247 PM CDT MON MAY 18 2009

.SHORT TERM...
LOTS OF TEMPERATURE SWINGS SET TO MOVE THROUGH THE FA DURING THE
SHORT TERM FORECAST PERIOD. THE ACTUAL TIMING OF EACH OF THESE
COULD HAVE BIG EFFECTS ON TEMPS. MODELS SEEM IN FAIRLY GOOD
AGREEMENT...SO WILL USE A MODEL BLEND FOR THE FORECAST.

TONIGHT...COLD FRONT CONTINUES TO SAG SOUTHWARD THRU THE FA...AT
19Z IT WAS ALONG A LINE FROM THE LOWER RED LAKE (MN) TO KDTL TO
LISBON (ND). PRETTY DECENT NORTH WIND SURGE BEHIND THE FRONT...
WITH WIND GUSTS IN THE MID 20S TO LOW 30S (KNOTS). TEMPS HAVE BEEN
STEADY AS EXPECTED IN THE MID 40S IN NORTHEAST ND...BUT ROSE MORE
THAN EXPECTED ALONG THE CANADIAN BORDER IN NORTHWEST MN. THINK
THIS TREND WILL CONTINUE INTO THE EXPECTED LOW TEMP FORECAST
TONIGHT...WITH THE COLDEST READINGS BY MORNING ACROSS THE KDVL
REGION UP TO NECHE/WALHALLA. WILL GO WITH A FROST ADVISORY FOR
THIS AREA FOR MORNING LOWS IN THE UPPER 20S/AROUND 30F. CLOUDS
HAVE BEEN THINNING A BIT THIS AFTERNOON WITH MOSTLY HIGH THIN
CIRRUS OVER THE AREA. THE BEST 850MB COLD ADVECTION ENDS AFTER
00Z TUE...QUICKLY TRANSITIONING THEN BACK TO WARM ADVECTION.
THEREFORE THE FA WILL REALLY BE IN A PACKED THERMAL GRADIENT BY
06Z TUE WITH 850MB TEMPS JUST ABOVE ZERO IN THE NORTH AND ABOVE
12C IN THE SOUTH. BETWEEN 06Z AND 12Z TUE...BOTH THE GFS AND NAM
SHOW +16C 850MB TEMPS PUSHING INTO THE SOUTHERN FA...TIGHTENING
UP THE THERMAL GRADIENT EVEN MORE. DO NOT SEE MUCH LOW LEVEL JET
SUPPORT...BUT WITH JUST THE STRENGTH OF THE WARM ADVECTION MOST
MODELS ARE KICKING OUT SOME LIGHT PCPN. WITH DRY LOW LAYERS...A
LOT OF THIS COULD END UP AS HIGH BASED VIRGA. HOWEVER CANNOT RULE
OUT SOME OF THIS ACTUALLY REACHING THE SFC SO DID ADD IN SOME LOW
CHANCES FOR PCPN IN THE SOUTH LATE TONIGHT.

TUE-THU...KEPT IN THE LOW CHANCES FOR PCPN INTO TUE MORNING. HIGH
TEMP FORECAST FOR TUE TOUGH WITH MODELS SHOWING +20C TEMPS WORKING
INTO THE SOUTHWEST FA BY 00Z WED. SFC WIND LOOKS TO BE FROM THE
EAST/SE WHICH IS USUALLY NOT CONDUCIVE TO MIXING MOST OF THIS WARM
AIR DOWN. TUE NIGHT LOOKS VERY MILD WITH THE WARMER AIR MOVING TO
THE NORTH WITH DECENT LOW LEVEL WINDS. THIS LOOKS MORE LIKE A
TRADITIONAL SUMMER LIKE (IF ONLY FOR ONE DAY) ELEVATED CONVECTIVE
SCENARIO...WITH THE MAIN LIMITING FACTOR BEING THE CAPPING MID
LEVEL TEMPS. KEPT IN THE LOW TSTM CHANCES NEAR THE EDGES OF THE
POTENTIAL CAP WHICH WOULD BE ALONG THE FAR NORTHERN FA. NEXT COLD
FRONT LOOKS TO COME THRU WED/WED AFTERNOON. MODELS DO NOT SHOW
MUCH PCPN OCCURRING WITH THIS NEXT COLD FRONT EITHER...BUT THEY
SHOW 55F SFC DEW POINTS IN THE SOUTH WITH GOOD INSTABILITY. UPPER
JET LAGS WELL BEHIND THE FRONT THOUGH AND THE SFC MOISTURE RETURN
MAY BE OVERESTIMATED ON THE MODELS. LOOKS COOLER BEHIND THIS FRONT
FOR WED NIGHT AND THU.

.LONG TERM FRI-MON...
FAIRLY QUIET BEGINNING TO THE LONG TERM PERIOD. THE ECMWF...GFS AND
CANADIAN MODELS CONTINUE TO DEPICT HIGH PRESSURE ACROSS THE REGION
UNTIL LATE FRI. ALL MODELS BEGIN TO DIVERGE SLIGHTLY WITH THE
TIMING OF THE NEXT WAVE TO IMPACT THE REGION HEADING INTO THE
WEEKEND. THE GFS CONTINUES TO BE FASTEST WITH THE NORTHERN
PROGRESSION OF THE PRECIPITATION BAND ENTERING THE EXTREME SOUTHERN
FA EARLY SAT. HOWEVER...THE ECMWF HOLDS BACK UNTIL LATER SAT
EVENING. ALL MODELS INDICATE A FAIRLY SLOW MOVING SYSTEM SO KEPT
WITH POPS THROUGHOUT SAT AND SUN IN THE GRIDS. INSTABILITY SEEMS
LIMITED FOR SAT SO HELD OFF ON MENTIONING OF THUNDER UNTIL SUN.

TEMPS WILL BE SLIGHTLY BELOW NORMAL BEFORE PROGRESSING TO NEAR
NORMAL TEMPS BY THE END OF THE WEEKEND.

&&

.AVIATION...
WINDS HAVE FINALLY SWITCHED TO THE N/NE AT ALL SITES AND WILL REMAIN
GUSTY THIS EVENING WITH GUSTS TO 30 KTS POSSIBLE AT GFK...TVF...AND
BJI. SLIGHTLY LOWER CIGS MAY BE POSSIBLE INTO THE OVERNIGHT HOURS
BUT WILL REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 3 AM TO 9 AM CDT TUESDAY FOR NDZ006>008-
     014>016-024-026-054.

MN...NONE.
&&

GODON/HOMANN
Hazardous weather outlook, May 18, 6:19 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
619 AM CDT MON MAY 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
619 AM CDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BECOME NORTH AND INCREASE TODAY AS A COLD FRONT PASSES
THROUGH THE REGION. GUSTS UP TO 30 MPH WILL OCCUR. ISOLATED
SHOWERS ARE POSSIBLE...ESPECIALLY NEAR THE INTERNATIONAL BORDER
AND INTO WEST CENTRAL MINNESOTA. ISOLATED THUNDER IS ALSO POSSIBLE
ACROSS WEST CENTRAL MINNESOTA.

TEMPERATURES LATE TONIGHT INTO TUESDAY MORNING WILL BE NEAR OR
JUST BELOW FREEZING ACROSS A MAJORITY OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

Nearby

Frost Advisories in North Dakota, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.